1b.jpg
2b.jpg
3b.jpg

Update on Anti-Psychotics and Older Adults with Dementia

Caregivers should know about two recent reports involving the use of anti-psychotic medications for people with dementia. Anti-psychotics are drugs that were initially developed and tested on adults with schizophrenia, bipolar disease, and other serious mental illnesses. The drugs were helpful in treating in behavioral problems.

The symptoms they were designed to help control symptoms of emotional distress, motoric agitation, physical and verbal aggression, hallucinations, and delusional thinking. The drugs helped individuals calm down, control reactions and responses to others, see and hear more normally without hallucinations or delusions, and focus and concentrate better.

Since many similar behavioral symptoms are experienced by people with dementia, the "off-label" use of these medications became popular and common.

Early Medication

The earliest medications used were called typical anti-psychotics and are known by the trade names of Haldol, Thorazine, and Loxitane (generic names are haloperidol, chloropromazine, loxapine).

With increased use, however, it was discovered that negative side-effects were frequently seen. These effects included tardive dyskinesia (writhing tongue movements, uncontrolled tremors or movements in thumb and fingers, shuffling or scissoring gait), loss of ability to move, increased incidents of falls, eating and swallowing problems, weight loss, and loss of continence.

There were also incidents where people seemed to have the opposite of the expected response (paradoxical effect). In these cases the medications worsened their symptoms. If additional amounts of the medications were given in an effort to "give enough" the individuals sometimes became toxic and very seriously ill or died. After these effects were discovered to be much more common in older adults, the use of these medications were greatly reduced, more selectively used and monitored more carefully for side effects.

A New Generation of Drugs

There was also development of a new generation or anti-psychotics that were designed to be safer and more effective. Again, these medications were developed and tested on adult psychiatric patients. These medications were labeled as atypical anti-psychotics and include medications with the trade names of rispirodone (Risperdal), quetiapine (Seroquel), aripiprazole (Abilify), ziprasidone (Geodon), and olanzapine (Zyprexa).

In April 2005, the FDA looked at the safety issues associated with using these medications on older adults with dementia, reviewed data and issued a new warning about the use of these drugs in the management of dementia. This report indicated that atypical anti-psychotics increase the risk of death for older adults from 2.6% to 4.5%. Most deaths were caused by heart problems or pneumonia.

This fifty percent increase resulted in a change in labeling of these medications. They now have a "black label" which indicates they are not designed to be used on older adults with dementia.

Once this report was released many doctors and health care providers decided to reconsider the use of haloperidol, since the change in safety did not indicate that the typical anti-psychotics posed the same risk. In December of 2005, however, a report in the New England Journal of Medicine reviewed data to determine the impact of typical anti-psychotics on older adults with dementia. NPR reported on December 1, 2005 that Dr. Wand reviewed data on 23,000 elderly Pennsylvanians and found the death risk was increased by 37% with the used of the traditional anti-psychotics.

These findings make it clear that the use of these medications for people with dementia is not without risk and should not be undertaken without significant efforts at using other strategies, environmental modifications, and staff and family education and training. There are certainly no easy answers.

Off-label Use of Drugs

At times, the behavioral symptoms the person with dementia is experiencing are very severe and problematic and need treatment. If the person becomes inconsolably distressed, is extremely physically or verbally agitated without provocation, sees or hears things that are not there and becomes very frightened, or angry, or believes that others are trying to hurt or kill them then "off-label" use of these medications might be considered.

They should always be used as a last resort and the amounts should be kept as low as possible, and monitoring should be done carefully. If these medications are considered, experts recommend very careful use with very low dosages. It is also important to note that other medications which are sometimes considered for helping to manage these symptoms can be dangerous to older people with dementia. This is because anti-anxiety drugs, sleep medications, and some mood altering drugs typically linger in the system and can cause a "hangover." These effects can include increased confusion, falls, problems with continence, drowsiness, and more agitation.

If you have any questions or concerns, contact the Alzheimer's Association Help Line for more information, (800) 228-8738.

 

About Us

AlzNC Walk Logo
Alzheimers NC Walks

Join our communities across North Carolina and help us continue supporting families dealing with Alzheimer's or other dementias. Register to walk.

Candlelight
Reflections

Join AlzNC for its annual Candlelight Ceremony Thursday, November 6, 2014. 6:30 p.m. NC State Fairgrounds - Waterfall at Dorton Arena

Guardian Angel

A 501(C)3 non-profit supporting local Alzheimer's research and Alzheimers North Carolina, Inc.

Donations needed and appreciated.
Tax receipt available.

Visit the Guardian Angel Site
742 N. Main Street
Fuquay-Varina, NC 27526
919.567.8152